MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD BLACK

INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD BLACK
Model Number 48360T-08
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Foreign Body In Patient (2687)
Date of Event 02/07/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the current information provided, the root cause of the customer reported failure mode cannot be determined or is unknown.The black sureform 60 reload has not been returned for failure analysis.However, the sureform 60 stapler instrument involved in this incident has been returned.If additional information is received, a follow-up mdr will be submitted.Intuitive has received the sureform 60 stapler instrument associated with this complaint and completed investigations.Failure analysis investigations did not replicate nor confirm the customer reported complaint.A review of logs did not show an unclamping failure but showed the manual grip release was used.The instrument was placed on an in house system and an error "manual stapler release previously used on device.Do not reuse" appeared on the screen.The rfid editor was used to over write the error and the instrument was retested.The instrument passed the recognition and engagement tests.The instrument moved intuitively with full range of motion in all directions, clamped, fired, and unclamped without any issues.Root cause cannot be traced device.Additional finding not reported by the site: the instrument was found to have a firing failures based on log review but was not replicated in house.The root cause is not determinable/applicable.An isi advanced failure analyst (afa) engineer conducted a stapler log review and found the following: the logs show sureform 60 stapler instrument (part #480460-09, lot #l91211214-0155) was the first sureform 60 stapler instrument used, and it was installed 8 times and fired 6 reloads per the tool table (all black), but only the first 5 firings are recorded in the logs.The first two installs used a blue and a green reload, respectively, and the instrument had 4 incomplete clamps in 4 attempts (3 on install #1 with blue, and 1 on install #2 with green).On install #3, the user switched to a black reload, and the instrument completed a clamp, but the subsequent fire resulted in a ¿tissue too thick to continue¿ firing failure at 78% completion after multiple pauses for compression.The next install also resulted in a ¿tissue too thick to continue¿ firing failure at 50% completion after multiple pauses for compression.The instrument went on to complete 3 more firings with black reloads on the next 3 installs (firing #3 had multiple pauses, firings 4 and 5 had no pauses for compression).On the 8th and final install, a black reload was installed and the last event shown in the logs is a completed clamp.The video shows everything as described above, up until the completed clamp on install #8.Isi received a video clip related to the alleged complaint.A review of the video clip was conducted by an isi clinical development engineer (cde).This video shows part of a sleeve gastrectomy procedure.Per the cde, initially, the stapler has challenges when attempting to clamp the greater curvature of the stomach with blue and green reloads.The surgeon then uses black cartridges to begin the staple line.The first few fires result in "tissue too thick to continue" (partial fire) messaging, likely due to the extra-thick stomach tissue of the patient (the noticeable thickness is noted in the video captions at the start of the video and is evident from the clamping challenges).Some bleeding is observed from the proximal ends of the first and second (partial) fires.This bleeding is resolved with cadiere forceps and minor energizing with a vse instrument.Additionally per the cde, after the first two partial fires, three more successful full-length fires are performed with black reloads.On the sixth fire using a black reload (nearing lesser curvature of stomach/completion of extended staple line), the tissue is pushed forward instead of held in place.The surgeon uses the emergency stop button to halt the fire and uses the manual release knob (mrk) to open and remove the stapler instrument.Following removal of the stapler instrument, loose staples on top of tissue and some unapproximated tissue are observed.The loose staples are removed.A green and a blue reload are fired to complete the sleeve, and some elective reinforcement (suturing) of the staple line is performed by the surgeon.The procedure is completed without issue.The effect of the tissue pushout is limited to a minor delay in the case while the surgeon removed loose staples and fired an additional reload to repair unapproximated tissue.The emergency stop and mrk were effectively used to mitigate the extent of pushout-related effects.An isi medical safety officer provided additional information regarding the video recording.This review was regarding the minor amount of bleeding seen after the first black sureform 60 reload fire in the procedure and is unrelated to the tissue push event.After the black reload was fired, there was a little bit of bleeding interface of the stomach and omentum.If there was a small omental blood vessel that was included within the initial black staple line, because the black reload is not designed to provide hemostasis, some bleeding would be expected.The "sureform 45 and sureform 60 user manual" states the following general warning and caution: "warning: after firing, always inspect the staple line for hemostasis.Minor bleeding may be controlled by electrocautery or manual sutures." this complaint is being reported due to the following conclusion: during a vinci-assisted sleeve gastrectomy, the sureform 60 stapler instrument had stapling issue.After a black sureform 60 reload was fired, there was a little bit of bleeding interface of the stomach and omentum.This minor bleeding was resolved with cadiere forceps and minor energizing with a vse instrument.
 
Event or Problem Description
It was reported that during a da vinci-assisted sleeve gastrectomy surgical procedure, the sureform 60 stapler instrument had a stapling issue.The stomach tissue started moving/pushing while a sureform 60 stapler reload was being fired.The surgeon aborted the staple fire/cut and it was then alleged that the sureform 60 stapler instrument could not be unclamped.The stapler instrument was manually unclamped, and the surgeon used another stapler instrument to complete the procedure.Intuitive surgical, inc.(isi) contacted the surgeon and obtained the following additional information regarding the reported event: the surgeon stated he used the surefom 60 stapler instrument with a blue sureform 60 reload when attempting to clamp the greater curvature of the stomach.However, there were stapling challenges and a tissue too thick message was generated.Hence, the surgeon upsized to a green surefrom 60 reload but the same issue persisted.The surgeon upsized to a black sureform 60 reload.There were issues with clamping down; however, the black sureform 60 reload fired.He stated there was some oozing which is normal and expected after a fire and was not of concern.There were loose staples as well.This minor bleeding and loose staples were resolved with cadiere forceps instrument and minor energizing with a vessel sealer extend (vse) instrument.However, when the surgeon fired the black sureform 60 reload during the second to last fire, the tissue was pushed forward instead of being held in place.The site pressed the emergency stop button to stop the fire, and then the manual release knob was used to open and remove the stapler instrument.The surgeon removed all the loose staples that were dumped.The surgeon used another sureform 60 stapler instrument and stapler reload to complete the staple line.Additionally, the surgeon placed sutures.Although the system indicated that the tissue was too thick during the initial staple fires, the surgeon stated the stomach tissue was not very thick.He did not use any buttress material.The surgeon stated a loose staple in the crotch of the instrument could have been a factor.However, the surgeon explained that the operating room staff cleans the stapler instruments between fires.The patient details were provided in the video recording.The surgeon did not know if the stapler reload was disposed of.However, an isi clinical sales associate (csa) confirmed the stapler reload would not be returned for evaluation.

Brand Name
SUREFORM
Common Device Name
STAPLER 60 RELOAD BLACK
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key13720832
Report Number2955842-2022-10563
Device Sequence Number17321135
Product Code GDW
UDI-Device Identifier10886874113858
UDI-Public(01)10886874113858(10)N/A
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K173721
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 02/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number48360T-08
Device Catalogue Number48360T
Device Lot NumberN/A
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/09/2022
Initial Report FDA Received Date03/10/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/03/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age33 YR
Patient SexFemale
Patient Weight111 KG
Patient EthnicityNon Hispanic
Patient RaceWhite